Alert archive / Texas / Flash Flood Warnings in 2012
Flash Flood Warning 8, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at Sep 29, 2012, 8:50 AM CDT for Concho County, Runnels County, Texas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 29, 2012, 8:50 AM CDT (13:50 UTC)
- Expired
- Sep 29, 2012, 11:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Concho County, TX, Runnels County, TX
The radar
The San Angelo radar (KSJT), 64 km from the middle of the area, began a volume at 13:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 9:10 AM CDT | FLASH FLOOD | 11 S Ballinger, TX | LOCAL LAW ENFORCEMENT REPORTED THAT HIGHWAY 83 ALONG THE BORDER OF RUNNELS AND CONCHO COUNTIES WAS CLOSED... WITH ABOUT 4 FEET OF WATER OVER THE ROADWAY. |
| Sep 29, 9:10 AM CDT | FLASH FLOOD | 5 Ssw Ballinger, TX | LOCAL LAW ENFORCEMENT FROM RUNNELS COUNTY REPORTED A CLOSURE OF HIGHWAY 67 BETWEEN BALLINGER AND SAN ANGELO... DUE TO HIGH WATER. |
| Sep 29, 10:09 AM CDT | FLOOD | Ballinger, TX | THE CITY PARK IN BALLINGER WAS CLOSED...DUE TO WATER RISING IN NEARBY ELM CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 1.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 481 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
648
WGUS54 KSJT 291350
FFWSJT
TXC095-399-291630-
/O.NEW.KSJT.FF.W.0008.120929T1350Z-120929T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
850 AM CDT SAT SEP 29 2012
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CONCHO COUNTY IN WEST CENTRAL TEXAS...
RUNNELS COUNTY IN WEST CENTRAL TEXAS...
* UNTIL 1130 AM CDT
* AT 844 AM CDT...LOCAL LAW ENFORCEMENT FROM RUNNELS COUNTY REPORTED
UP TO 8 INCHES OF WATER OVER FARM TO MARKET 2133 BETWEEN BALLINGER
AND ROWENA. AN AREA OF HEAVY RAINFALL WILL CONTINUE TO FLOOD LOW
LYING AREAS AND LOW WATER CROSSINGS ACROSS THE COMMUNITIES AND
SURROUNDING AREAS OF BALLINGER...WINTERS...EDEN... LOWAKE...
ROWENA...PAINT ROCK...AND EOLA THIS MORNING. YOU ARE DISCOURAGED
TO TRAVEL THIS MORNING.
THIS INCLUDES THE LOW WATER CROSSINGS AT...
FM 0383 CROSSING QUARRY CREEK...
FM 0503 CROSSING WALOOPE CREEK...
FM 1692 CROSSING THE DRAW...
FM 1929 CROSSING FUZZY CREEK...
COUNTY ROAD 285 CROSSING MULE CREEK...
CROSSINGS ALONG COUNTY ROAD 128...
COUNTY ROAD 120 CROSSING LONG BRANCH...
CROSSINGS ALONG COUNTY ROAD 364...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DON'T DROWN!
&&
LAT...LON 3109 10011 3158 10011 3158 10023 3208 10023
3208 9972 3156 9972 3158 9971 3153 9966
3150 9968 3147 9962 3150 9962 3149 9960
3109 9960
$$2 follow-up statements
768
WGUS74 KSJT 291417
FFSSJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
917 AM CDT SAT SEP 29 2012
TXC095-399-291630-
/O.CON.KSJT.FF.W.0008.000000T0000Z-120929T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RUNNELS TX-CONCHO TX-
917 AM CDT SAT SEP 29 2012
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR
CONCHO AND RUNNELS COUNTIES...
AT 910 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS FROM RUNNELS COUNTY
REPORTED HIGHWAY 67 WAS CLOSED AT THE FEED YARDS BETWEEN BALLINGER
AND SAN ANGELO. MOTORISTS WERE TURNING AROUND. ALSO...HIGHWAY 83
ON THE CONCHO AND RUNNELS COUNTY LINE HAD FOUR FEET OF WATER OVER
THE ROAD. YOU ARE URGED TO NOT TRAVEL THIS MORNING AS MANY LOW
LYING AREAS AND LOW WATER CROSSINGS ARE FLOODED AND YOU COULD RISK
YOUR LIFE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO IVIE
RESERVOIR NEAR CONCHO PARK MARINA...WINTERS...WINGATE...ROWENA...
NORTON...MILES...MAVERICK...LOWAKE...HATCHEL...CREWS...BENOIT AND
BALLINGER
LAT...LON 3109 10011 3158 10011 3158 10023 3208 10023
3208 9972 3156 9972 3158 9971 3153 9966
3150 9968 3147 9962 3150 9962 3149 9960
3109 9960
$$
HG828
WGUS74 KSJT 291511
FFSSJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1011 AM CDT SAT SEP 29 2012
TXC095-399-291630-
/O.CON.KSJT.FF.W.0008.000000T0000Z-120929T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RUNNELS TX-CONCHO TX-
1011 AM CDT SAT SEP 29 2012
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR
CONCHO AND RUNNELS COUNTIES...
AT 1000 AM CDT...SAN ANGELO DPS OFFICIALS REPORTED TRAFFIC HAS BEEN
DIVERTED TO THE EAST BOUND TRAFFIC ON HIGHWAY 67 AT THE FEEDYARDS.
THE WEST BOUND TRAFFIC ON HIGHWAY 67 WAS CLOSED TO TRAFFIC BECAUSE
OF HIGH WATER OVER THE ROAD. IN ADDITION...FARM TO MARKET ROAD 1692
AT THE CONCHO RIVER BRIDGE...ABOUT 3 MILES SOUTH OF MILES HAD WATER
OVER THE ROAD.
ELM CREEK WILL CREST TO FLOOD STAGE AT NOON. THE CITY OF BALLINGER
HAS CLOSED THE PARK BY ELM CREEK.
EARLIER THE RUNNELS COUNTY LAW ENFORCEMENT OFFICIALS REPORTED WATER
FOUR FEET OF OVER THE ROAD ON HIGHWAY 83 AT THE CONCHO AND RUNNELS
COUNTY LINE.
TEXAS LEADS THE NATION FROM FLASH FLOOD DEATHS. REMEMBER...TURN
AROUND...DON'T DROWN!
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO IVIE
RESERVOIR NEAR CONCHO PARK MARINA...WINTERS...WINGATE...ROWENA...
NORTON...MILES...MAVERICK...LOWAKE...HATCHEL...CREWS...BENOIT AND
BALLINGER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3109 10011 3158 10011 3158 10023 3208 10023
3208 9972 3156 9972 3158 9971 3153 9966
3150 9968 3147 9962 3150 9962 3149 9960
3109 9960
$$
HGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 6:52 AM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Sep 29, 6:52 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 652 AM CDT SAT SEP 29 2012 .DISCUSSION... SEE THE 12Z AVIATION DISCUSSION BELOW. && .AVIATION... WIDESPREAD RAIN AND LOW CLOUDS WILL RESULT IN BORDERLINE IFR/MVFR CONDITIONS THROUGH THE MORNING HOURS WITH CIGS/VSYBS GRADUALLY IMPROVING DURING THE DAY AS DRIER AIR ADVECTS INTO THE REGION FROM THE WEST. THIS WILL RESULT IN PREVAILING MVFR SKIES WITH RAIN SHOWERS GRADUALLY ENDING FROM WEST TO EAST. THE BIGGEST CHALLENGE WITH THIS FORECAST PACKAGE IS WHAT TO DO WITH THE WINDS. A SURFACE LOW WILL CONTINUE TO DEEPEN AND MOVE ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA OVER THE NEXT 6-8 HRS. HOWEVER...THE POOR SPATIAL RESOLUTION IN THE OBSERVATION NETWORK HAS LEFT ME LESS THAN CERTAIN WHERE THE CENTER OF LOW PRESSURE IS LOCATED. A ROUGH ESTIMATE BASED ON THE WATER VAPOR SIGNATURE SUGGESTS THAT THE LOW IS NEAR OZONA AND WILL MOVE GENERALLY ALONG AND JUST NORTH OF THE I-10 CORRIDOR TODAY. SURFACE WINDS WILL BACK TO THE NORTHEAST AND EVENTUALLY TO THE NORTH AS THE LOW PASSES... INCREASING TO 15-20 KTS SUSTAINED...WITH HIGHER GUSTS. THE GFS IS REALLY BOMBING THIS LOW OUT...CREATING NORTHEAST 1500 FT WINDS NEAR 50 KTS BY 18Z BUT I THINK THIS IS A BIT OVERDONE. AS THE LOW MOVES OFF TO THE EAST...WE WILL SEE SOME LOW LEVEL MOISTURE WRAP AROUND TO THE NORTH AND NORTHWEST OF ITS CENTER. I EXPECT MVFR /OR LOWER CIGS/ WILL HANG AROUND AT MOST SITES THROUGH MUCH OF THE EVENING HOURS AND POSSIBLY ALL THE WAY THROUGH 12Z. I DID IMPROVE KSJT/KSOA TO VFR GIVEN THEIR LOCATIONS RELATIVE TO THE LOW. RAIN SHOWERS SHOULD GENERALLY END BY EARLY EVENING WITH DRY WEATHER ANTICIPATED THEREAFTER. JOHNSON && .PREV DISCUSSION... /ISSUED 345 AM CDT SAT SEP 29 2012/ SHORT TERM... A LARGE AND VERY WELCOME RAIN SHIELD CONTINUES TO MOVE SLOWLY TO THE EAST ACROSS THE LONE STAR STATE. RICH TROPICAL MOISTURE CONTINUES TO STREAM ACROSS THE STATE FROM SOUTHWEST BUT THIS AIRMASS IS FINALLY BEHIND PUSHED OFF THE EAST AS THE BAROCLINIC WAVE IN THE WESTERLIES IMPINGES UPON THE WESTERN FRINGE OF THE MOISTURE PLUME. THE BAROCLINIC LEAF STRUCTURE SEEN ON THE WATER VAPOR IMAGERY DEPICTS AN INFLECTION POINT ON THE WESTERN FLANK NEAR THE BIG BEND WITH A SOMEWHAT POORLY DEFINED CUSP DUE SOUTH OF FORT STOCKTON NEAR THE RIO GRANDE. BASED UPON THIS FEATURE AND THE CYCLONIC CURVATURE TO THE WIND FIELD...WE CAN DEDUCE THE PRESENCE OF A SURFACE LOW JUST TO THE SOUTH SOUTHEAST OF FORT STOCKTON. SOUTHEASTERLY FLOW THROUGH THE LOWEST 4-6 KFT HAS PROVIDED A NICE TAP OF GULF MOISTURE...PUSHING PWAT VALUES INTO THE 1.8-2.0 INCH RANGE PER GFS PWAT ESTIMATES FROM SUOMINET. THE STRONG SYNOPTIC SCALE FORCING ASSOCIATED WITH AFOREMENTIONED SHORTWAVE TROF WILL AUGMENT MESOSCALE FORCING FROM STRONG H7-H85 FRONTOGENESIS...AND SOMEWHAT AUGMENTED BY THE TRANSVERSE CIRCULATION ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF THE UPPER TROPOSPHERIC JET FOUND JUST NORTH OF THE RED RIVER. IN ADDITION...STRONG ISENTROPIC ASCENT WILL BE FOUND ON THE NORTH AND EAST FLANKS OF THE H85 CYCLONE AS IT MOVES EAST ALONG THE I-10 CORRIDOR. RAINFALL AMOUNTS HAVE ALREADY MEASURED 2-4 ACROSS MUCH OF THE CONCHO VALLEY AND SOUTHERN BIG COUNTRY WITH LIGHTER AMOUNTS TO THE NORTH AND SOUTH. ISOLATED AMOUNTS OF 5-6 INCHES HAVE BEEN REPORTED AS WELL WITH ONLY MINOR FLOODING EXPERIENCED SO FAR. GIVEN THE SLOW EASTWARD PROGRESSION OF THIS SYSTEM COMBINED WITH THE POTENTIAL FOR 1-2 ADDITIONAL INCHES OF PRECIPITATION...THE FLASH FLOOD WATCH WILL BE CONTINUED. RAIN CHANCES TODAY WILL BE NEAR 100 PERCENT IN MOST AREAS BUT WILL TAPER OFF DURING THE LATE MORNING AND EARLY AFTERNOON HOURS AS THE MID LEVEL DEFORMATION ZONE FINALLY PASSES AND THE PRECIP MOVES EAST. THUNDER WAS REMOVED FROM MUCH OF THE AREA AS WELL. INSTABILITY IS QUITE LOW GIVEN THE SATURATED VERTICAL PROFILES AND WE HAVE SEEN LITTLE TO NO LIGHTNING STRIKES OVER THE PAST 12+ HOURS. I DID KEEP ISOLATED THUNDERSTORMS IN THE SOUTHEAST FOR THIS MORNING AS MUCAPE PROGS REMAIN SUBSTANTIAL ENOUGH TO SUPPORT ISOLATED STRONG UPDRAFTS AND CHARGE SEPARATION. I HELD ON TO THE LOW POPS ACROSS THE EASTERN 1/3 OF THE AREA BUT ANY SHOWERS SHOULD BE GONE BY 06Z. DIURNAL TEMPERATURE RANGES TODAY WILL BE QUITE SMALL GIVEN THE PRECIPITATION AND ABUNDANT CLOUD COVER. I EXPECTED MAINLY LOWER 70S TODAY. TONIGHT WE WILL SEE TEMPS FALL TO NEAR 60 DEGREES ACROSS WEST CENTRAL TX. JOHNSON LONG TERM... BY SUNDAY MORNING THE UPPER TROUGH AXIS WILL BE EXITING OVER OUR EASTERN COUNTIES WITH ANY ASSOCIATED RAINFALL EAST OF THE FORECAST AREA. MODELS STILL CLINGING TO A WEAK DISTURBANCE MOVING IN THE SOUTHWARD FLOW ALOFT POSSIBLY AFFECTING THE WESTERN CWA SUNDAY NIGHT. WILL MAINTAIN A SLIGHT CHANCE OF RAINFALL FOR THIS AREA THROUGH 12Z MONDAY. DRY FORECAST EXPECTED THROUGH THE REMAINDER OF THE EXTENDED. SUNDAY HIGHS WILL BE IN THE UPPER 70S TO AROUND 80 DEGREES WITH WARMING AFTERNOON TEMPERATURES THROUGH MIDWEEK. LOOKING FOR A STRONG DRY COLD FRONT PUSHING THROUGH THE FORECAST AREA ON THURSDAY. TYPICAL PREFRONTAL COMPRESSIONAL HEATING ON WEDNESDAY WILL SEE AFTERNOON HIGHS IN THE UPPER 80S TO AROUND 90...WITH THURSDAY POSTFRONTAL HIGHS AROUND 10 DEGREES COOLER AND SECOND DAY POSTFRONTAL HIGHS ON FRIDAY IN THE MID TO UPPER 70S. MORNING LOWS WILL BE IN THE LOWER TO MID 50S FRIDAY AND SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 73 60 79 58 82 / 100 10 10 20 5 SAN ANGELO 73 59 80 58 83 / 100 10 10 20 10 JUNCTION 73 63 79 55 84 / 90 20 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES: BROWN...COKE...COLEMAN...CONCHO...CROCKETT...IRION...KIMBLE... MASON...MCCULLOCH...MENARD...RUNNELS...SAN SABA...SCHLEICHER... STERLING...SUTTON...TOM GREEN. && 25
Hazardous weather outlook, Sep 29, 4:46 AM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 446 AM CDT SAT SEP 29 2012 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-301100- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 446 AM CDT SAT SEP 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TODAY...BRINGING MODERATE TO HEAVY RAINFALL TO MUCH OF WEST CENTRAL TEXAS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES MAY RESULT IN LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR LOCATIONS ALONG AND SOUTH OF A STERLING CITY...TO WINTERS...TO BROWNWOOD LINE THROUGH 7 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...MAINLY WEST OF A HASKELL...TO WINTERS...TO SONORA LINE. THE PRIMARY THREAT WITH THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... COOPERATIVE OBSERVERS...EMERGENCY OFFICIALS AND SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS AND FLOOD REPORTS TO THE NATIONAL WEATHER SERVICE IN SAN ANGELO. JOHNSON
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 8:17 PM CDT | Areal Flood Advisory | SJT | Concho, Tom Green | 6 hr |
| Sep 29, 1:42 AM CDT | Areal Flood Advisory | SJT | Concho, Tom Green | 6 hr |
| Sep 29, 7:53 AM CDT | Areal Flood Advisory | SJT | Concho, Tom Green | 3 hr |
| Sep 29, 8:17 AM CDT | Flash Flood Warning | SJT | Irion, Tom Green | 103 min |
| Sep 29, 8:58 AM CDT | Areal Flood Advisory | SJT | Crockett, Schleicher, Sutton | 3 hr |
| Sep 29, 9:15 AM CDT | River Flood Warning | SJT | Runnels | 24 hr |
| Sep 29, 9:31 AM CDT | Areal Flood Advisory | SJT | Irion, Tom Green | 6 hr |
| Sep 29, 9:31 AM CDT | Flash Flood Warning | SJT | Taylor | 3 hr |
| Sep 29, 9:55 AM CDT | Areal Flood Advisory | SJT | Irion, Tom Green | 2 hr |
| Sep 29, 10:37 AM CDT | Areal Flood Advisory | SJT | Coleman | 3 hr |
| Sep 29, 10:57 AM CDT | River Flood Warning | SJT | Runnels | 10 hr |
| Sep 29, 11:26 AM CDT | Flash Flood Warning | SJT | Concho, Runnels | 3 hr |
| Sep 29, 11:52 AM CDT | Flash Flood Warning | SJT | Callahan | 4 hr |
| Sep 29, 3:24 PM CDT | Areal Flood Advisory | SJT | Tom Green | 6 hr |
| Sep 29, 3:44 PM CDT | River Flood Warning | SJT | Concho | 5 hr |
Nearby
Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.